Alert archive / Arizona / Wind Advisories in 2020

Wind Advisory 7, NWS Flagstaff, AZ

June 5, 2020Apache County, Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this wind advisory at Jun 5, 2020, 10:02 PM MST for Apache County, Coconino County, Navajo County, Arizona. It took effect at Jun 6, 2020, 8:00 AM MST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jun 5, 2020, 10:02 PM MST (05:02 UTC)
In effect from
Jun 6, 2020, 8:00 AM MST
Expired
Jun 6, 2020, 5:00 PM MST
In force
9 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 05:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 5.0 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2020-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2020-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2673 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

359 
WWUS75 KFGZ 060502
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
1002 PM MST Fri Jun 5 2020

AZZ010-011-013-014-017-039-040-061400-
/O.NEW.KFGZ.WI.Y.0007.200606T1500Z-200607T0000Z/
Chinle Valley-Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-White Mountains-
Black Mesa Area-Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Canyon De Chelly, Chinle, Kayenta, 
Window Rock, Ganado, Winslow, Holbrook, Snowflake, St. Johns, 
Springerville, Show Low, Greer, Pinetop, Navajo N.M., Dilkon, 
and Kykotsmovi
1002 PM MST Fri Jun 5 2020

...WIND ADVISORY IN EFFECT FROM 8 AM TO 5 PM MST SATURDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts 40 to 55 mph 
  expected.

* WHERE...Apache County and most of Navajo County including Show
  Low, Springerville, Winslow, Holbrook, Window Rock, Chinle,
  Ganado, Tsaile, Kayenta, Teec Nos Pos.

* WHEN...From 8 AM to 5 PM MST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. In
  addition, winds this strong can make driving difficult,
  especially for high profile vehicles. Localized areas of blowing
  dust are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/flagstaff
3 follow-up statements
225 
WWUS75 KFGZ 061303
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
603 AM MST Sat Jun 6 2020

AZZ010-011-013-014-017-039-040-070000-
/O.CON.KFGZ.WI.Y.0007.200606T1500Z-200607T0000Z/
Chinle Valley-Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-White Mountains-
Black Mesa Area-Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Canyon De Chelly, Chinle, Kayenta, 
Window Rock, Ganado, Winslow, Holbrook, Snowflake, St. Johns, 
Springerville, Show Low, Greer, Pinetop, Navajo N.M., Dilkon, 
and Kykotsmovi
603 AM MST Sat Jun 6 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS 
AFTERNOON...

* WHAT...Southwest winds 25 to 35 mph with gusts 40 to 55 mph 
  expected.

* WHERE...Apache County and most of Navajo County including Show 
  Low, Springerville, Winslow, Holbrook, Window Rock, Chinle, 
  Ganado, Tsaile, Kayenta, Teec Nos Pos.

* WHEN...From 8 AM to 5 PM MST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. Winds
  this strong can make driving difficult, especially for high
  profile vehicles. Localized areas of blowing sand and dust are 
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/flagstaff
368 
WWUS75 KFGZ 061944
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
1244 PM MST Sat Jun 6 2020

AZZ010-011-013-014-039-040-070000-
/O.NEW.KFGZ.WI.Y.0008.200607T1800Z-200608T0200Z/
/O.CON.KFGZ.WI.Y.0007.000000T0000Z-200607T0000Z/
Chinle Valley-Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Canyon De Chelly, Chinle, Kayenta, 
Window Rock, Ganado, Winslow, Holbrook, Snowflake, St. Johns, 
Springerville, Navajo N.M., Dilkon, and Kykotsmovi
1244 PM MST Sat Jun 6 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...
...WIND ADVISORY IN EFFECT FROM 11 AM TO 7 PM MST SUNDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts 40 to 50 mph. 

* WHERE...Most of Navajo and Apache counties including
  Springerville, Winslow, Holbrook, Window Rock, Chinle, Ganado,
  Tsaile, Kayenta, and Teec Nos Pos.

* WHEN...Through 5 PM MST this afternoon. Then again on Sunday, 
  from 11 AM to 7 PM MST.

* IMPACTS...Gusty winds could blow around unsecured objects. In
  addition, winds this strong can make driving difficult,
  especially for high profile vehicles. Localized areas of blowing
  sand and dust are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

AZZ004>007-009-012-015-070000-
/O.NEW.KFGZ.WI.Y.0008.200607T1800Z-200608T0200Z/
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Northeast Plateaus and Mesas Hwy 264 Northward-
Little Colorado River Valley in Coconino County-
Western Mogollon Rim-
Including the cities of Jacob Lake, Fredonia, Page, Lees Ferry, 
Grand Canyon Village, Supai, North Rim, Valle, Keams Canyon, 
Kaibito, Wupatki N.M, .Tuba City, Flagstaff, Williams, 
and Munds Park
1244 PM MST Sat Jun 6 2020

...WIND ADVISORY IN EFFECT FROM 11 AM TO 7 PM MST SUNDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Coconino County including Flagstaff, Tuba City, Page, 
  Jacob Lake, and the Grand Canyon.

* WHEN...From 11 AM to 7 PM MST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. In
  addition, winds this strong can make driving difficult,
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

AZZ017-070000-
/O.CON.KFGZ.WI.Y.0007.000000T0000Z-200607T0000Z/
White Mountains-
Including the cities of Show Low, Greer, and Pinetop
1244 PM MST Sat Jun 6 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* WHAT...Southwest winds 20 to 30 mph with gusts 40 to 50 mph.

* WHERE...White Mountains area including Show Low, Greer, and
  Pinetop.

* WHEN...Through 5 PM MST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. Winds
  this strong can make driving difficult, especially for high
  profile vehicles. Localized areas of blowing sand and dust are
  possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/flagstaff
036 
WWUS75 KFGZ 070005
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
505 PM MST Sat Jun 6 2020

AZZ010-011-013-014-039-040-071200-
/O.EXP.KFGZ.WI.Y.0007.000000T0000Z-200607T0000Z/
/O.CON.KFGZ.WI.Y.0008.200607T1800Z-200608T0200Z/
Chinle Valley-Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Canyon De Chelly, Chinle, Kayenta, 
Window Rock, Ganado, Winslow, Holbrook, Snowflake, St. Johns, 
Springerville, Navajo N.M., Dilkon, and Kykotsmovi
505 PM MST Sat Jun 6 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 7 PM MST
SUNDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Most of Navajo and Apache counties including 
  Springerville, Winslow, Holbrook, Window Rock, Chinle, Ganado, 
  Tsaile, Kayenta, and Teec Nos Pos.

* WHEN...From 11 AM to 7 PM MST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. In
  addition, winds this strong can make driving difficult,
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

AZZ017-070115-
/O.EXP.KFGZ.WI.Y.0007.000000T0000Z-200607T0000Z/
White Mountains-
Including the cities of Show Low, Greer, and Pinetop
505 PM MST Sat Jun 6 2020

...WIND ADVISORY HAS EXPIRED...

Winds will continue to diminish through the evening hours.
Therefore, the wind advisory was allowed to expire.

$$

AZZ004>007-009-012-015-071200-
/O.CON.KFGZ.WI.Y.0008.200607T1800Z-200608T0200Z/
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Northeast Plateaus and Mesas Hwy 264 Northward-
Little Colorado River Valley in Coconino County-
Western Mogollon Rim-
Including the cities of Jacob Lake, Fredonia, Page, Lees Ferry, 
Grand Canyon Village, Supai, North Rim, Valle, Keams Canyon, 
Kaibito, Wupatki N.M, .Tuba City, Flagstaff, Williams, 
and Munds Park
505 PM MST Sat Jun 6 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 7 PM MST
SUNDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Coconino County including Flagstaff, Tuba City, Page, 
  Jacob Lake, and the Grand Canyon.

* WHEN...From 11 AM to 7 PM MST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. In 
  addition, winds this strong can make driving difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/flagstaff

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this wind advisory went out at Jun 5, 8:27 PM MST, 1 hour 35 minutes earlier.

Area forecast discussion, Jun 5, 8:27 PM MST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
827 PM MST Fri Jun 5 2020

.SYNOPSIS...Showers and thunderstorms will continue over northeast
Arizona through tonight and early Saturday as a weak low pressure
system crosses Arizona. Dry weather returns by Saturday
afternoon. Strong southwest winds are likely Sunday afternoon
ahead of a dry cold front that should cross into the area Monday
morning. Freezing morning temperatures are probable in the high
country from Monday through Wednesday.

&&

.UPDATE...Showers and thunderstorms are expected to continue over
NE Arizona overnight as low pressure off the coast of Southern
California continues to move toward the area. The threat for
strong winds will diminish overnight as temperatures decrease;
with rain accumulations less than .20" expected. Current forecast
is in good shape, with only minor updates in store at this time.

&&

.PREV DISCUSSION /244 PM MST/...

This afternoons radar loop was showing mainly light echoes, with
the greatest coverage across Apache county. Surface dew point
spreads across the northland range from 50-60 degrees, an
indication of the dry sub cloud layer, and the potential for gusty
outflow winds from the stronger convective cells. The upper low
is moving onshore this afternoon, and the tightening gradients
have brought wind gusts from 30 to 40 mph to western Arizona.

For tonight - the upper low center path looks to be a bit farther
west, now moving through Mohave county and then Page by mid
morning Saturday. We have increased precip chances a few points
across Coconino County, and decreased rainfall amounts across the
Four Corners, now looking at 0.10 to 0.30 inches of rainfall
there. The potential for gusty winds from convective cells will
continue for much of the night.

Saturday - Clearing and drying from southwest to northeast looks
good as the low moves away. The slight chance of showers will
continue Saturday morning near the Four Corners. Southwest winds
to around 40 mph should develop by mid morning across Navajo and
Apache counties. Temps will be on a cooling trend.

Sunday - Model continuity is good showing a second and stronger
low pressure trough to move through the Great Basin on Sunday.
Forecast southwesterly wind gusts for us are down with the latest
runs, now looking like 30-45 mph range Sunday afternoon,
especially for the Kaibab Plateau and areas north of the Mogollon
Rim. These winds are due to the approach of a dry cold front.

Monday - The cold front should be entering northern Arizona early
Monday morning. Mondays high temps are forecast to be from 5 to
10 degrees below normal, and the coolest of the next 7 days. Very
dry air behind the front could bring morning lows that are near
freezing Monday morning to the high country.

From Tuesday through Friday - Dry weather for this period, as we
transitions from light westerly flow Tuesday to ridging once
again by Thursday. Near freezing temps are forecast Tuesday and
Wednesday for areas above 7000 feet, otherwise temps are on a slow
warming trend.

&&

.AVIATION...For the 06Z package...Winds will weaken, but remain
locally breezy overnight. Showers and thunderstorms will mainly be
along and northeast of a line from KGCN-KFLG-KPAN. The primary
hazard will be outflow gusts to 45 kts. Storm activity will decrease
from southwest to northeast late tonight, exiting the Four Corners
region by midday Saturday. Expect another round of gusty southwest
winds on Saturday afternoon. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Shower and thunderstorm activity will persist
through Saturday morning, with the highest chances over northeast
Arizona. Near critical fire weather conditions are possible on
Saturday afternoon across Navajo and Apache counties, with a more
widespread threat on Sunday.

Monday through Wednesday...A cooler and much drier air mass will
affect the region. Expect breezy west to northwest winds on Monday,
with weaker winds on Tuesday and Wednesday.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...None.

&&

PUBLIC...BAK/DL
AVIATION...JJ
FIRE WEATHER...JJ

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Jun 5, 5:39 PM MST, 4 hours 23 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
639 PM MDT Fri Jun 5 2020

AZZ014-040-060130-
Little Colorado River Valley in Apache County-
Northeast Plateaus and Mesas South of Hwy 264-
639 PM MDT Fri Jun 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR APACHE COUNTY NORTH OF
SAINT JOHNS UNTIL 730 PM MDT/630 PM MST/...

At 637 PM MDT/537 PM MST/, Doppler radar was tracking a strong
thunderstorm 11 miles north of St. Johns, or 38 miles north of
Springerville, moving north at 40 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Zion Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Flagstaff.

&&

LAT...LON 3458 10930 3458 10959 3504 10960 3506 10924
TIME...MOT...LOC 0037Z 182DEG 34KT 3467 10944

JJ
Special weather statement, Jun 5, 7:39 PM MST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
739 PM MST Fri Jun 5 2020

AZZ004>007-009>013-015-039-040-060345-
Chuska Mountains and Defiance Plateau-Kaibab Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-Black Mesa Area-
Western Mogollon Rim-Coconino Plateau-Marble and Glen Canyons-
Northeast Plateaus and Mesas Hwy 264 Northward-
Northeast Plateaus and Mesas South of Hwy 264-Chinle Valley-
Grand Canyon Country-
739 PM MST Fri Jun 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN APACHE...NORTHERN
NAVAJO AND NORTHEAST COCONINO COUNTIES UNTIL 845 PM MST/945 PM
MDT/...

At 734 PM MST/834 PM MDT/, Doppler radar was tracking a large area
of showers an thunderstorms along and north of a line extending from
Cameron to Petrified Forest National Park. This includes areas north
to the Utah state line.

Wind gusts of 50 to 55 mph will be possible with this activity.

Locations impacted include...
Page, Desert View at Grand Canyon, Keams Canyon, Chinle, Tuba City,
Tselani-Cottonwood, Cornfields Chapter House, Marble Canyon, Mexican
Water, Low Mountain, Tonalea, Wahweap, Goulding, Lees Ferry,
Steamboat Canyon, Whippoorwill Chapter House, Indian Wells, and
LeChee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Flagstaff.

If on or near Lake Powell, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3512 10956 3551 11166 3700 11221 3700 10948
TIME...MOT...LOC 0234Z 166DEG 54KT 3554 11159 3518 10966

JJ

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 5:39 PM MSTSpecial Weather StatementFGZ51 min
Jun 5, 7:39 PM MSTSpecial Weather StatementFGZCoconino, Navajo66 min
Jun 6, 3:17 AM MSTSevere Thunderstorm WarningFGZApache28 min
Jun 6, 3:33 AM MSTFire Weather WatchFGZApache, Coconino, Navajo10 hr
Jun 6, 3:33 AM MSTRed Flag WarningFGZApache, Coconino, Navajo16 hr
Jun 6, 8:10 AM MSTSpecial Weather StatementFGZ35 min
Jun 6, 12:44 PM MSTWind AdvisoryFGZApache, Coconino, Navajo, Yavapai30 hr
Jun 6, 1:46 PM MSTRed Flag WarningFGZApache, Coconino, Navajo, Yavapai29 hr

Nearby

Wind Advisories in Arizona, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.